Strictly and asymptotically scale invariant probabilistic models of N correlated binary random variables having q-Gaussians as N → ∞ limiting distributions

Rodríguez Mesas, Antonio and Schwämmle, Veit and Tsallis, Constantino (2008). Strictly and asymptotically scale invariant probabilistic models of N correlated binary random variables having q-Gaussians as N → ∞ limiting distributions. "Journal of Statistical Mechanics: Theory and Experiment", v. 2008 ; pp. 1-20. ISSN 1742-5468. https://doi.org/10.1088/1742-5468/2008/09/P09006.

Description

Title: Strictly and asymptotically scale invariant probabilistic models of N correlated binary random variables having q-Gaussians as N → ∞ limiting distributions
Author/s:
  • Rodríguez Mesas, Antonio
  • Schwämmle, Veit
  • Tsallis, Constantino
Item Type: Article
Título de Revista/Publicación: Journal of Statistical Mechanics: Theory and Experiment
Date: September 2008
ISSN: 1742-5468
Volume: 2008
Subjects:
Freetext Keywords: New applications of statistical mechanics, rigorous results in statistical mechanics, exact results
Faculty: E.U.I.T. Aeronáutica (UPM)
Department: Matemática Aplicada y Estadística [hasta 2014]
Creative Commons Licenses: Recognition - No derivative works - Non commercial

Full text

[img]
Preview
PDF - Requires a PDF viewer, such as GSview, Xpdf or Adobe Acrobat Reader
Download (1MB) | Preview

Abstract

The celebrated Leibnitz triangle has a remarkable property, namely that each of its elements equals the sum of its south-west and south-east neighbors. In probabilistic terms, this corresponds to a specific form of correlation of N equally probable binary variables which satisfy scale invariance. Indeed, the marginal probabilities of the N-system precisely coincide with the joint probabilities of the (N − 1)-system. On the other hand, the non-additive entropy Sq ≡ (1 − ∫_∞^∞▒〖p(x)]q)/(q - 1)〗 (q ∈ R; S1 = −∫_∞^∞▒〖p(x) ln p(x)〗), which grounds non-extensive statistical mechanics, is, under appropriate constraints, extremized by the (q-Gaussian) distribution pq(x) ∝ [1 − (1 − q)β x2]1/(1−q) (q < 3; p1(x) ∝ e−βx2 ). These distributions also result, as attractors, from a generalized central limit theorem for random variables which have a finite generalized variance, and are correlated in a specific way called q-independence. In order to provide physical enlightenment as regards this concept, we introduce here three types of asymptotically scale invariant probabilistic models with binary random variables, namely (i) a family, characterized by an index ν = 1, 2, 3, . . ., unifying the Leibnitz triangle (ν = 1) and the case of independent variables (ν →∞); (ii) two slightly different discretizations of q-Gaussians; (iii) a special family, characterized by the parameter χ, which generalizes the usual case of independent variables (recovered for χ = 1/2). Models (i) and (iii) are in fact strictly scale invariant. For models (i), we analytically show that the N → ∞ probability distribution is a q-Gaussian with q = (ν − 2)/(ν − 1). Models (ii) approach q-Gaussians by construction, and we numerically show that they do so with asymptotic scale invariance. Models (iii), like two other strictly scale invariant models recently discussed by Hilhorst and Schehr, approach instead limiting distributions which are not q-Gaussians. The scenario which emerges is that asymptotic (or even strict) scale invariance is not sufficient but it might be necessary for having strict (or asymptotic) q-independence, which, in turn, mandates q-Gaussian attractors.

More information

Item ID: 3015
DC Identifier: http://oa.upm.es/3015/
OAI Identifier: oai:oa.upm.es:3015
DOI: 10.1088/1742-5468/2008/09/P09006
Official URL: http://iopscience.iop.org/1742-5468/2008/09/P09006
Deposited by: Memoria Investigacion
Deposited on: 06 May 2010 08:08
Last Modified: 20 Apr 2016 12:36
  • Logo InvestigaM (UPM)
  • Logo GEOUP4
  • Logo Open Access
  • Open Access
  • Logo Sherpa/Romeo
    Check whether the anglo-saxon journal in which you have published an article allows you to also publish it under open access.
  • Logo Dulcinea
    Check whether the spanish journal in which you have published an article allows you to also publish it under open access.
  • Logo de Recolecta
  • Logo del Observatorio I+D+i UPM
  • Logo de OpenCourseWare UPM